Alabama, 2003

Flash Flooding and Hail in Alabama, June 17, 2003

June 17, 2003 · NWS HUN · 11 events in 4 counties and zones

7 flash flood, 3 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 17, 8:45 AM CST, 4 hours 41 minutes earlier.

Area forecast discussion, Jun 17, 8:45 AM CST, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
945 AM CDT TUE JUN 17 2003

SKIES ONLY PARTLY CLOUDY THIS MORNING...MORNING SKIES CLEARED MUCH
EARLIER THAN THE PAST COUPLE OF DAYS. THIS SHOULD LEAD TO A DAY AS
WARM...MAYBE WARMER...THAN YESTERDAY. AS A RESULT...THE ERN COUNTIES
MIGHT TOP 90 IN A FEW SPOTS THIS AFTERNOON. WILL MONITOR THROUGH
NOON FOR NEED TO RAISE TODAYS MAXES. OTHERWISE...STORMS SHOULD BE
ABLE TO FIRE THIS AFTERNOON OFF OLD BOUNDARIES FROM YESTERDAYS
ACTIVITY. NO UPDATES FOR NOW.

.HUN...NONE.

JE/23
Hazardous weather outlook, Jun 17, 11:58 AM CST, 1 hour 28 minutes before
ALZ001>010-016-181000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1258 PM CDT TUE JUN 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(THIS AFTERNOON AND TONIGHT)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

A MOIST AND UNSTABLE AIRMASS WILL REMAIN IN PLACE OVER THE TENNESSEE
VALLEY THROUGH TONIGHT.  THESE CONDITIONS WILL BE CONDUCIVE FOR THE
FORMATION OF SHOWERS AND THUNDERSTORMS AFTERNOON AND EVENING HOURS.
THE MOST FAVORABLE TIME FOR THE DEVELOPMENT OF CONVECTION WILL BE
THIS AFTERNOON THROUGH THE MID EVENING HOURS.

THE PRIMARY THREAT FROM THE STRONGER STORMS WILL BE LOCALLY HEAVY
RAINS EXCEEDING ONE INCH PER HOUR...HAIL TO THE SIZE OF PEAS...AND
WIND GUSTS TO 50 MPH.  VERY HEAVY RAINFALL COULD CAUSE LOCALIZED
FLOODING OF FLOOD PRONE AREAS THIS AFTERNOON AND EVENING.  ONE OR TWO
OF THE STORMS MAY BRIEFLY BECOME SEVERE...PRODUCING WIND GUSTS TO 65
MPH.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

CONDITIONS WILL REMAIN FAVORABLE FOR MORE SHOWERS AND THUNDERSTORMS
ACROSS THE TENNESSEE VALLEY...AS DISTURBANCES CONTINUE TO MOVE ACROSS
THIS MOISTURE RICH AREA.  SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
EACH DAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS...WITH
THE MAIN THREAT BEING HEAVY RAIN AND GUSTY WINDS.

CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

RSB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flash flood, 3 thunderstorm wind, 1 hail. Local standard time, as filed.

Flash Flood, Colbert

When
June 17, 1:26 PM CST to 3:00 PM CST
Where
Colbert County, Tuscumbia
Reported by
EMERGENCY MANAGER
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

two streets with several inches of water over road.

Thunderstorm Wind, Colbert

When
June 17, 1:26 PM CST
Where
Colbert County, Tuscumbia
Measured
50 kt (58 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.733, -87.700

several trees and power lines down.

Flash Flood, Colbert

When
June 17, 1:40 PM CST to 3:00 PM CST
Where
Colbert County, 2 mi S of Tuscumbia
Reported by
EMERGENCY MANAGER
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

flash flooding with several inches of water over frankfort road.

Thunderstorm Wind, Dekalb

When
June 17, 1:50 PM CST
Where
Dekalb County, Ft Payne
Measured
50 kt (58 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
34.433, -85.733

several trees down.

Hail, Dekalb

When
June 17, 2:09 PM CST
Where
Dekalb County, Geraldine
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.350, -86.000

penny size hail reported.

Thunderstorm Wind, Franklin

When
June 17, 2:50 PM CST
Where
Franklin County, 5 mi E of Russellville
Measured
60 kt (69 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.517, -87.650

50 foot trailer overturned on highway 24 and several trees down.

Flash Flood, Dekalb

When
June 17, 3:00 PM CST to 5:00 PM CST
Where
Dekalb County, Mentone
Reported by
EMERGENCY MANAGER
Coordinates
34.460, -85.804 (the zone’s center; the record gives no point)

several inches of water over road.

Flash Flood, Dekalb

When
June 17, 3:40 PM CST to 5:00 PM CST
Where
Dekalb County, Fyffe
Reported by
LAW ENFORCEMENT
Coordinates
34.460, -85.804 (the zone’s center; the record gives no point)

flash flooding with culvert washed out on county road 61.

Flash Flood, Franklin

When
June 17, 3:55 PM CST to 6:00 PM CST
Where
Franklin County, 2 mi W of Isbell
Reported by
LAW ENFORCEMENT
Coordinates
34.442, -87.844 (the zone’s center; the record gives no point)

several inches of water over county road 61.

Flash Flood, Marshall

When
June 17, 4:00 PM CST to 6:00 PM CST
Where
Marshall County, Douglas
Reported by
EMERGENCY MANAGER
Coordinates
34.367, -86.307 (the zone’s center; the record gives no point)

flash flooding with water over horton road.

Flash Flood, Franklin

When
June 17, 4:30 PM CST to 6:00 PM CST
Where
Franklin County, Isbell
Reported by
LAW ENFORCEMENT
Coordinates
34.442, -87.844 (the zone’s center; the record gives no point)

flash flooding with water over county road 64.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363809, 5363810, 5363811, 5363812, 5363813, 5363814, 5363815, 5363818, 5363816, 5363817, 5363819.